Hail, Bourbon
- When
- May 13, 2:09 AM CST
- Where
- Bourbon County, 0.55 mi E of Hiattville
- Measured
- 1 in hail
- Reported by
- Emergency Manager
- Coordinates
- 37.720, -94.870
Severe thunderstorms associated with a cold pool from an upper level low developed during the early morning hours of May 13th. The storms produced hail, winds up to 60 mph and flooding across portions of southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Severe thunderstorms associated with a cold pool from an upper level low developed during the early morning hours of May 13th. The storms produced hail, winds up to 60 mph and flooding across portions of southeast Kansas. The heavy rainfall from the storms produced flooding across portions of the region which lasted into the 14th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 12, 11:15 PM CST, 2 hours 54 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 AM CDT THU MAY 13 2010
...UPDATE TO AVIATION...
.UPDATE...
SITTING AND WAITING AS A SEMICIRCLE OF THUNDERSTORMS REMAINS SW-NE
OF THE CWFA. FRONTAL BOUNDARY EXTENDS ROUGHLY FROM THE I-70
CORRIDOR IN CNTRL/NORTHERN MO SOUTHWEST INTO NORTH CNTRL OK.
MLCAPE FROM THE 00Z KSGF SOUNDING 2000-25000 J/KG...BUT ALSO SOME
MLCIN AS WELL WITH A STABLE LAYER IN THE 850-650MB LAYER. UPSTREAM
SOUNDINGS ALSO SHOWING A MORE PRONOUNCED ELEVATED MIXED
LAYER/CAP..AND THE 18Z RUN OF THE GFS SEEMED TO REALLY PLAY THIS
CAPPING UP....WITH GFS BUFR SOUNDINGS STRENGTHENING CAPPING THROUGH
06Z-09Z BEFORE WEAKENING IT FAIRLY RAPIDLY IN RESPONSE TO ANOTHER
UPSTREAM SHORTWAVE. THE WEAKENING CAP AND SLOWLY APPROACHING
FRONTAL BOUNDARY...MAKING IT INTO THE WESTERN CWFA BEFORE 09Z-
12Z...SHOULD PROVIDE A BETTER ENVIRONMENT FOR CONVECTION LATER
TONIGHT INTO THE DAYTIME HOURS THU. MIGHT MAKE SOME TWEAKS TO THE
TIMING OF PRECIP TONIGHT. SEVERE THREAT FOR HAIL...AND MAYBE
WIND...OVER NW CWFA EXISTS WITH STILL A DECENT AMOUNT OF PROGGED
ELEVATED CAPE IS EXPECTED (1000-1500 J/KG) ALONG WITH CONTINUED
40KT EFFECTIVE BULK SHEAR FOR STORM ORGANIZATION.
NO CHANGES WITH HYDRO WATCH PRODUCTS. NORTHERN CWFA STILL QUITE
SATURATED FROM RAINS TUE NIGHT.
DSA
&&
.DISCUSSION...
//253 PM CDT WED MAY 12 2010//
THE WARM FROM THAT BROUGHT OVER FOUR INCHES OF RAINFALL TO
PORTIONS OF WEST CENTRAL AND CENTRAL MISSOURI LAST NIGHT...HAS
SLOWLY MOVED NORTH DURING THE DAY AND IS NOW GENERALLY LAID OUT
ACROSS THE I 70 CORRIDOR. THIS HAS PLACED THE OZARKS FIRMLY
WITHIN THE WARM SECTOR WITH DEW POINTS IN THE MIDDLE 60S ACROSS
MOST OF THE REGION. CAPE VALUES WERE IN THE 2000 TO 3000 J/KG
RANGE WITH 0 TO 6 KM BULK SHEAR VALUES IN THE 40 TO 50 KT RANGE.
THE ONLY THING THAT IS KEEPING STORMS FROM FIRING AT THIS POINT IS
A LACK OF ANY REAL FOCUSING MECHANISM.
THIS WILL CHANGE THIS EVENING AS THE SURFACE LOW...NOW OVER THE
OKLAHOMA PANHANDLE BEGINS TO MOVE TOWARDS MISSOURI. THERE WILL BE
PLENTY OF MOISTURE AVAILABLE AS PWATS WILL BE IN THE INCH AND A
QUARTER TO INCH AND A HALF RANGE. FLOODING SHOULD BECOME THE MAIN
CONCERN OVERNIGHT AS A COLD FRONT MOVES SLOWLY ACROSS THE REGION
WITH THE EXPECTED FLOW BECOMING PARALLEL TO THE FRONT. THIS
SHOULD PRODUCE TRAINING STORMS ALONG AND BEHIND THE FRONT. THIS IN
CONJUNCTION WITH THE HIGH PRECIPITABLE WATER VALUES WILL LIKELY
PRODUCE ADDITIONAL FLOODING ACROSS THOSE AREAS THAT RECEIVED HEAVY
RAINFALL LAST NIGHT. WILL ALSO NEED TO WATCH AREAS ACROSS
SOUTHERN MISSOURI AND EXTREME SOUTHEAST KANSAS FOR FLASH FLOODING
IF RAINFALL VALUES TONIGHT REACH THOSE THAT OCCURRED LAST NIGHT.
WITH THE AMOUNT OF INSTABILITY THAT SHOULD EXIST ACROSS THE AREA
OVERNIGHT THERE WILL BE THE POTENTIAL FOR SOME LARGE HAIL AND HIGH
WINDS. THE POTENTIAL FOR ISOLATED TORNADOES EXISTS AS WIND
PROFILES DO INDICATE THE POTENTIAL FOR ROTATING THUNDERSTORMS
ALONG WITH 0-3KM STORM RELATIVE HELICITY VALUES IN THE 150 TO 250
RANGE.
THE COLD FRONT MOVES SOUTH OF THE REGION FRIDAY AS HIGH PRESSURE
MOVES BRIEFLY OVER THE AREA AS A SHORT LIVED RIDGE MOVES OVER THE
CENTRAL PLAINS. ANOTHER FAIRLY STRONG SHORT WAVE WILL MOVE ACROSS
THE 500MB PATTERN WHICH WILL PUSH THE UPPER RIDGE EAST OF THE AREA
SATURDAY AFTERNOON. WILL SEE A RETURN OF RAIN TO THE REGION
SATURDAY AND INTO SUNDAY AS RETURNING GULF MOISTURE INTERACTS WITH
THE AFOREMENTIONED SHORT WAVE AND ISENTROPIC UPGLIDE ALONG THE
BAROCLINIC ZONE THAT SETS UP ACROSS EASTERN KANSAS INTO ARKANSAS.
THE AREA WILL SEE A BRIEF BREAK IN THE WEATHER TO START NEXT WEEK
WITH ANOTHER SYSTEM MOVING INTO THE REGION MID WEEK. OVERALL...THE
NEXT 7 DAYS LOOKS TO BE RATHER ACTIVE WITH SEVERAL CHANCES OF
PRECIPITATION THROUGH MID NEXT WEEK.
HATCH
&&
.AVIATION...
FOR THE 13/0600Z KSGF/KJLN/KBBG TAFS... A COLD FRONT WILL PUSH INTO
WESTERN MO LATE TONIGHT AND INTO THE MO OZARKS THU. STARTING TO SEE
SOME INCREASE IN CONVECTION ALONG AND AHEAD OF THE FRONT IN OK/KS
AND EXPECT ACTIVITY WILL GRADUALLY INCREASE OVERNIGHT FROM WEST TO
EAST AS THE FRONT APPROACHES AND ANY CAPPING WEAKENS. EXPECT
MVFR/IFR CONDITIONS WITH HEAVIER RAIN/TSTMS. IN GENERAL...SHOULD SEE
LOWERING CEILINGS WITH INCREASING SHRA/TSTMS...BUT STILL GENERALLY
MVFR/VFR. BETTER CHANCES FOR LOWER CEILINGS WILL BE BEHIND THE FRONT
LATER IN THE TAF PERIOD. DSA
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MOZ055>058-066>071-
077>081-089.
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ073-097.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 831 PM CDT WED MAY 12 2010 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-140145- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 831 PM CDT WED MAY 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. HAZARDOUS WEATHER RISK... LIMITED TORNADO RISK. SIGNIFICANT HAIL RISK FOR HAIL TO THE SIZE OF HALF DOLLARS. ELEVATED THUNDERSTORM WIND RISK FOR WIND GUSTS TO 60 MPH. ELEVATED FLOODING RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE INTO WESTERN SECTIONS OF THE OUTLOOK AREA...MAINLY AFTER MIDNIGHT...AS A COLD FRONT MOVES EAST TO THE MISSOURI AND KANSAS BORDER REGION. THUNDERSTORMS ARE EXPECTED TO AFFECT AREAS ALONG AND WEST OF THE HIGHWAY 71 CORRIDOR SHORTLY AFTER MIDNIGHT....THEN SPREAD EAST AND NORTHEAST TO ROUGHLY A CASSVILLE TO MARSHFIELD TO ROLLA LINE BY 7 AM. DAMAGING WIND GUSTS AND LARGE HAIL WILL BE THE PRIMARY SEVERE THREATS WITH THESE STORMS. THERE IS A LIMITED THREAT FOR TORNADOES NORTHWEST OF A JOPLIN TO ELDON LINE. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE POSSIBLE TONIGHT...ESPECIALLY ALONG AND NORTH OF A PITTSBURG KANSAS TO ROLLA MISSOURI LINE WHERE SOILS ARE VERY SATURATED FROM RECENT HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. AN ELEVATED RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE THURSDAY...GENERALLY EAST OF HIGHWAY 65. WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE THE MAIN THREATS. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT INTO SUNDAY. WITH MULTIPLE ROUNDS OF THUNDERSTORMS EXPECTED DURING THE WEEK...THE FLOODING POTENTIAL WILL INCREASE AS THE GROUND BECOMES SATURATED. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGER SHOULD CONTINUE TO MONITOR THE OVERALL REGIONAL WEATHER. SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT NORTHWEST OF A ANDERSON TO SPRINGFIELD TO ELDON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) DSA
The Pleasant Hill radar (KEAX), 132 km away, was scanning. The volume nearest the first event began at 08:10 UTC.
1 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
A 60 mph wind gust occurred in a mainly rural area about a mile northeast of town.
Excessive rainfall flooded several county roads in central and western sections of the county. Both the Neosho River and Lightning Creek were close to rising out of their banks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221980, 221981, 231273.